MAUDE Adverse Event Report: ETHICON INC. PDS II SUTURE 36"(90CM) 1 VIO; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS II SUTURE 36"(90CM) 1 VIO; SUTURE, SURGICAL, ABSORBABLE
Catalog Number Z347H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.The possible lot provided mek711 correspondis to a different product code pdp925.Can you clarify the lot number of the device used as reported product code z347?.
 
Event or Problem Description
It was reported that the patient underwent a whipple procedure on (b)(6) 2019 and suture was used.The suture broke from the needle near the swage.The hospital staff opined that very gentle pressure is used during these cases with the needle holder so it is not thought to have been caused during the needle arming process.The procedure was completed successfully with no delay in the procedure.There were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to fda: 4/29/2019.Additional information : concomitant medical products and device evaluated by mfr.Additional evaluation summary: an empty opened foil and a folder with a detached needle and a undispensed suture of product code z347, lot mek771 were returned for analysis.During the inspection visual of the sample, the suture was dispensed without problems and examined along of the strand and no defects, or damaged were observed.A functional test was performed and the tensile strength force was above the minimum requirement.In addition, the needle was examined, and the swage and attachment area were not as expected; since the needle was split and broken on the swage area.This condition causes that not central to the needle thread.Needle crack barrel defect was observed.A fracture was observed at the suture attachment of the needle.The needle exhibited amounts of intergranular failure., which is evidence of a brittle failure.This was a non-ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.
 
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.The product upon which this medwatch is based has been received, however, the product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Additional information was requested and the following was obtained: the possible lot provided mek711 corresponds to a different product code pdp925.Can you clarify the lot number of the device used as reported product code z347? not able to confirm the correct device code.The product had already been shipped for evaluation.Details can be confirmed on receipt of the device at the analysis site.

Brand Name
PDS II SUTURE 36"(90CM) 1 VIO
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8379797
Report Number2210968-2019-79163
Device Sequence Number11494555
Product Code NEW
UDI-Device Identifier10705031060685
UDI-Public10705031060685
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Catalogue NumberZ347H
Device Lot NumberMEK771
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2019
Initial Date Received by Manufacturer 02/05/2019
Supplement Date Received by Manufacturer03/06/2019
02/05/2019
Initial Report FDA Received Date02/28/2019
Supplement Report FDA Received Date04/01/2019
04/29/2019
Patient Sequence Number1